Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

August 11, 2016Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 11, 2016, 2:50 PM EDT for Chautauqua County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 2:50 PM EDT (18:50 UTC)
Expired
Aug 11, 2016, 3:45 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 109 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS81 KBUF 111850
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
250 PM EDT THU AUG 11 2016

NYZ019-020-111945-
CATTARAUGUS-CHAUTAUQUA-
250 PM EDT THU AUG 11 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHERN CHAUTAUQUA COUNTIES...

AT 249 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE LOCATED OVER
FREWSBURG...OR NEAR JAMESTOWN...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER...
CLYMER...JAMESTOWN WEST...FREWSBURG...BUSTI AND RANDOLPH.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 11 AND 20.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4209 7976 4222 7876 4200 7869 4200 7976
TIME...MOT...LOC 1849Z 250DEG 14KT 4207 7913 

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:48 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 11, 2:48 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT THU AUG 11 2016

.SYNOPSIS...
Midsummer heat and humidity will continue through the end of the
work week...with scattered showers and thunderstorms possible inland
from the Great Lakes each afternoon. As we move into the weekend the
potential for more widespread and potentially beneficial rain will
increase as a slow moving frontal boundary sags into our region.
Very heavy rainfall is also possible, especially Saturday, and thus
cannot rule out a localized flash flood threat across the region.

&&

.NEAR TERM /THROUGH FRIDAY/...
One-minute visible satellite imagery available from GOES-14 this
afternoon reveals ongoing convection and abundant cumulus inland
from the shadowed lower Great Lakes. Across the western Southern
Tier, scattered convection has developed on the northern periphery
of a morning differential heating boundary (near Southern Erie
County). Otherwise convection continues to develop and fill-in
across northwest PA and northeast OH in a deeply saturated airmass.
The main feature forcing this convection is the increasing low-level
moisture convergence ahead of a subtle mid-level wave and developing
low-level jet. The mean 850-300 mb flow will direct this convection
off to the east-northeast at around 15 to 20 knots this afternoon.
Have raised PoPs to categorical across the Southern Tier and
included mention of heavy rainfall. Localized flash flood threat is
possible this evening across the western Southern Tier. CAPE values
1000 to 1500 J/kg combined with weak shear and slow steering flow,
with PW values near max climo values of 2 inches will make cells
very efficient rain producers. Cells may also be able to back-build
along boundaries,particularly the Lake Eire lake breeze and possibly
the differential heating boundary.

Expect storms will weaken and drastically decrease in coverage this
evening with the loss of diurnal heating. Tonight will feature
rather uncomfortable sleeping conditions with high humidity - dew
points near 70 - and overnight lows not dropping below the low to
mid 70s. By late overnight / early Friday morning, an upstream
shortwave associated with a remnant MCS over Michigan will approach
western NY. The increasing moisture transport and low-level jet
associated with this feature will help excite some early morning
convection across western NY and may be the best chance for rain in
the Niagara Frontier all day. By the afternoon, shower and
thunderstorm chances will focus to, and inland from, the lake breeze
boundaries as the lakes shadow the shorelines, Niagara Frontier and
to near Watertown. By later in the afternoon, a band of frontogensis
from a front passing to our north will shift southward to near the
Saint Lawrence river valley, and may offer the best forcing for
convection all day in that location. Thus, have raised pops to high
likely/ low-categorical late in the day there. The potential for
very heavy rainfall and localized flash flooding will linger across
the forecast area on Friday. While storm motions will be a bit
faster, near 20 to 25 knots, the potential for backbuilding along
subtle boundaries remains. Very uncomfortable temperatures and high
humidity on Friday will bring afternoon highs in the upper 80s and
low 90s with heat index values from the low to upper 90s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY/...
The stronger forcing for ascent will remain west of the area through
most of Friday night, with more organized showers and scattered
thunderstorms not arriving until the pre-dawn hours of Saturday.
Meanwhile, the very humid and modestly unstable airmass will still
support a few scattered showers and thunderstorms Friday night.
These will focus primarily on the remains of lake breeze and outflow
boundaries from the day Friday. The best chances for anything more
organized will likely be from the Southern Tier to the western
Finger Lakes early Friday evening near the Lake Erie lake breeze
boundary. It will be another very warm and muggy night with lows
only in the mid 70s on the lake plains, and around 70 in the cooler
Southern Tier Valleys and Tug Hill.

Saturday and Saturday night look to be the most active periods of
the weekend. A notable mid level shortwave will move from the
Central Great Lakes east across far southern Ontario province, with
height falls and DPVA spreading into our region and supporting
increasing large scale ascent. A broad area of upper level
divergence will remain over the lower Great Lakes in the right
entrance region of a 100+ knot upper level jet over southern Quebec.
A broad area of 30+ knots of low/mid level flow will provide a wide
area of persistent moisture transport and moisture convergence from
late Friday night through Saturday night. Meanwhile a low/mid level
convergence boundary will slowly move east across the area Saturday
afternoon and evening.

The quality of dynamics coming together in this very moist airmass
continue to point towards fairly widespread showers and
thunderstorms, with coverage likely peaking Saturday afternoon and
evening. Model guidance continues to bring PWAT values to around 2.3
inches, which is near the maximum values in the KBUF Sounding
climatology. The high quality, deep moisture strongly suggests the
potential for heavy rainfall, mostly tied to any convection that
develops. BUFKIT profiles show a tall, skinny CAPE profile, a warm
cloud depth of 13k feet, and very slow MBE Corfidi propagation
vectors. All of this points towards potential training or back-
building storms and very high precipitation efficiency with
collision/coalescence cloud microphysics dominating in the bottom
portion of storms.

The rain will at first be beneficial to the severe drought
conditions covering most of the area, but the above factors continue
to suggest the potential for embedded thunderstorms with torrential
rainfall and potential flash flooding. There is still too much
uncertainty with respect to the placement and timing of heaviest
rain potential to support any type of flash flood watch at this
time, but will continue to outline the possibility in the HWO.

The convergence boundary will move slowly east later Saturday night
and Sunday, taking the bulk of the more widespread rain with it.
This boundary is then forecast to stall in an east/west orientation
on Sunday across PA, close enough to still support showers and
storms with heavy rainfall potential across the western Southern
Tier. The east/west orientation of the boundary parallel to the mid
level flow raises concern for flood potential to the south of our
area, with a small potential of this still impacting the western
Southern Tier. Farther north, areas from the Niagara Frontier east
across Rochester to the eastern Lake Ontario region should only see
a few scattered showers or isolated thunderstorms at the most.

Sunday night and Monday the frontal zone will sag a little farther
south, with most areas seeing a return to dry conditions and a low
chance of a few showers lingering near the PA state line. The
Canadian GEM attempts to bring another wave of low pressure along
the front and spread heavy rain back into our area later Monday, but
this has little support from other model or ensemble guidance.

Temperatures will slowly drop back over the course of the weekend
and early next week, initially from the added cloud cover and rain,
then from a modestly cooler airmass arriving for early next week.
Even so, we will still run above average with highs in the lower to
mid 80s across lower elevations most days, and very warm and muggy
nights.

&&

.LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The ECMWF and Global GEM models hint at a slower progression of the
trough with another surface wave moving out of the lower Mississippi
valley. With this in mind, have left a chance of
showers/thunderstorms in across inland portions of the forecast
area, particularly the Southern Tier for Monday night through
Wednesday. While we may see a break in widespread convection during
this period with the passage of the upper level trough, the general
pattern will remain largely unchanged, with return flow persisting
across the Eastern U.S. and another upper-level trough dropping
across the Upper Great Lakes by the middle of next week, suggesting
that we will see a return of the warm, moist, and unsettled of
weather.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms with locally heavy rainfall will continue
across the western Southern Tier through early this evening before
diminishing in coverage. Localized IFR vsbys are possible at JHW
with any of the stronger storms through early evening.

Otherwise, mainly VFR conditions are expected at at BUF/IAG/ROC/ART
as shower and thunderstorm activity will be limited to the Southern
Tier.

Another area of scattered showers and thunderstorms will move into
western NY early Friday morning with moisture and humidity
increasing even more. MVFR cigs will likely develop across western
NY in the morning with this increasing moisture, and IFR cigs will
likely develop over the higher terrain of the western Southern Tier,
including KJHW.

Outlook...

Friday...Mainly VFR with chance of showers and
thunderstorms.
Saturday and Sunday...VFR/MVFR with scattered to potentially more
numerous showers and thunderstorms.
Monday...Mainly VFR with chance of showers.
Tuesday... VFR.

&&

.MARINE...
Lake breeze dominated winds will continue today and tonight with
relatively minimal waves. Southwesterly winds will increase Friday,
especially on Lake Erie, with winds near 15 to 20 knots and waves
pushing to 2 to 4 feet. While the forecast remains below small craft
advisory conditions at this point, it will become quite choppy on
eastern Lake Erie Friday.

Scattered showers and thunderstorms are possible Friday and mariners
should watch for higher winds and waves near any storms that
develop. The greatest thunderstorm threat over the area waters
Friday will be over the Saint Lawrence river by later Friday
afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...HITCHCOCK
LONG TERM...WOOD
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, Aug 11, 2:48 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EDT THU AUG 11 2016

NYZ007-008-010-012-085-121900-
JEFFERSON-LEWIS-NORTHERN ERIE-WYOMING-SOUTHERN ERIE-
248 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS
RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT.
HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO
PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>006-011-013-014-121900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE-
LIVINGSTON-ONTARIO-
248 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COMBINATION OF HEAT AND HUMIDITY WILL PUSH THE HEAT INDEX INTO
THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS
RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT.
HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO
PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-121900-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
248 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS
RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT.
HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO
PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE.

SHOWERS AND SCATTERED THUNDERSTORMS WILL PERSIST ON SUNDAY WITH
THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
248 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Aug 11, 2:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
250 PM EDT THU AUG 11 2016

NYZ019-020-111945-
CATTARAUGUS-CHAUTAUQUA-
250 PM EDT THU AUG 11 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHERN CHAUTAUQUA COUNTIES...

AT 249 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE LOCATED OVER
FREWSBURG...OR NEAR JAMESTOWN...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER...
CLYMER...JAMESTOWN WEST...FREWSBURG...BUSTI AND RANDOLPH.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 11 AND 20.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4209 7976 4222 7876 4200 7869 4200 7976
TIME...MOT...LOC 1849Z 250DEG 14KT 4207 7913

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:55 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua4 hr
Aug 11, 5:37 PM EDTSpecial Weather StatementBUFAllegany53 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.